Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 176, NWS Sioux Falls, SD

June 27, 2008Lake County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2008, 5:20 PM CDT for Lake County, Miner County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2008, 5:20 PM CDT (22:20 UTC)
Expired
Jun 27, 2008, 5:46 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lake County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 67 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 272220
SVRFSD
SDC079-097-272300-
/O.NEW.KFSD.SV.W.0176.080627T2220Z-080627T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  EAST CENTRAL MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 600 PM CDT

* AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF WINFRED TO
  7 MILES WEST OF WINFRED TO 17 MILES WEST OF WINFRED...OR ALONG A
  LINE EXTENDING FROM 17 MILES WEST OF MADISON TO 20 MILES WEST OF
  MADISON TO 22 MILES NORTHEAST OF MITCHELL...MOVING SOUTHEAST AT 39
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINFRED AROUND 525 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4409 9716 4384 9727 4392 9756 4413 9744
TIME...MOT...LOC 2220Z 304DEG 34KT 4403 9743 4397 9749
          4395 9769

$$

08
1 follow-up statement
000 
WWUS53 KFSD 272246
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT FRI JUN 27 2008

SDC079-097-272256-
/O.CAN.KFSD.SV.W.0176.000000T0000Z-080627T2300Z/
MINER SD-LAKE SD-
546 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE AND EAST
CENTRAL MINER COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 4409 9716 4384 9727 4392 9756 4413 9744
TIME...MOT...LOC 2246Z 304DEG 34KT 4389 9715 4383 9721
          4381 9741

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:12 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 27, 2:12 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 PM CDT FRI JUN 27 2008

.DISCUSSION...
LAST LN OF SHRA/ISOLD TSRA ASSCD WITH LEADING EDGE OF MID LVL COLDER
AIR APPROACHING BKX TO FSD TO YKN LN AT 20Z. THIS LINE WILL MOVE ESE
THRU SWRN MN AND NWRN IA WHERE ISOLD DECENT TSTMS ARE STILL PSBL
THRU 01Z OR SO...FLWD BY CLRG AND DRYING WITH WNWLY FLOW. WRAPAROUND
WITH SC DECK AND SLGT CHCS OF -SHRA/ISOLD TSRA THEN MOVE INTO NWRN
TO FAR NRN CWA LATE TNGT AS PER PREV FCST. SHOULD BE A PERIOD OF
DECOUPLING AND LIGHTER WINDS TNGT BEFORE WNWLY GRADIENT AND MIXING
REALLY KICK IN FM NW TO SE IN CWA LATER TNGT.

UNSEASONABLY COLD UPPER LEVEL LOW...WITH COLDEST 500MB TEMPS ON THE
ORDER OF -20C...SWINGS EAST THROUGH THE CWA SATURDAY MORNING...WITH
CYCLONIC CURVATURE ON THE BACKSIDE PROVIDING WEAK LIFT/INSTABILITY
ACROSS THE NORTHEAST HALF OF OUR FORECAST AREA THRU THE AFTERNOON.
CORE OF COLDEST UPPER LEVEL TEMPS SHIFTS EAST OF US INTO THE UPPER
MISSISSIPPI VALLEY BY LATE AFTERNOON...WITH 500MB TEMPS BACK UP TO
AROUND -12C BY 21Z-00Z. THIS SHOULD HELP KEEP ANY THUNDERSTORMS IN
CHECK AND THINK THREAT OF SEVERE IS LIMITED THIS FAR WEST. WILL BE
QUITE WINDY EVEN WITHOUT TSRA THOUGH...WITH 25-30MPH SUSTAINED AND
GUSTS APPROACHING 40MPH IN THE AFTERNOON. MAY HAVE TO WATCH FAVORED
ELEVATION AREAS FOR WIND ADVISORY...BUT LOOKS MARGINAL...SO WILL
HOLD OFF ISSUING AT THIS TIME. WITH COLD POCKET JUST EAST OF THE
AREA SATURDAY AFTERNOON...WILL BE LOOKING AT HIGHS 10-15 DEGREES
BELOW NORMAL ALONG AND EAST OF I-29.

WINDS WILL DECREASE TOWARD SUNSET SATURDAY...THOUGH COULD REMAIN
BREEZY ACROSS SOUTHWEST MN MUCH OF THE NIGHT. WINDS WILL PICK UP
AGAIN ON SUNDAY WITH DEEP NORTH-NORTHWEST FLOW FAVORING STRONG
MIXING. NOT AS STRONG AS SATURDAY...BUT STILL LOOKING AT 15-25 MPH
ACROSS THE EASTERN HALF OF THE AREA IN THE AFTERNOON. SLOW RECOVERY
IN TEMPS THROUGH MONDAY...THOUGH STILL ON THE COOL SIDE OF NORMAL...
EVEN WITH MORE WIDEPSREAD SUNSHINE AS THE UPPER LOW BEGINS TO PULL
EAST AND HIGH PRESSURE BUILDS INTO THE AREA.

COLD UPPER LOW IS A LITTLE SLOWER TO MOVE EAST EARLY NEXT WEEK...SO
DECENT MOISTURE ALSO SLOWER TO RETURN. STILL SHOULD SEE BEGINNING OF
WARMUP ON TUESDAY...THOUGH NOT QUITE AS AGGRESSIVE SO HAVE COOLED A
FEW DEGREES FROM PREVIOUS FORECAST. STILL SEEING A WEAK WAVE DROP
THROUGH THE NORTHWEST FLOW OVER EASTERN ND AND MN TUESDAY NIGHT...
THOUGH MOISTURE PROFILES NOT IMPRESSIVE AND HAVE PULLED POPS FROM
THAT PERIOD. BETTER CHANCE OF PRECIP WITH DEEPER MOISTURE RETURN AS
BOUNDARY PUSHES SOUTH THROUGH THE FORECAST AREA WEDNESDAY AND
WEDNESDAY NIGHT. MODELS DIFFER IN HANDLING THIS BOUNDARY...WITH
ECMWF CONSISTENT IN ITS MORE AGGRESSIVE PUSH OF THE BOUNDARY SOUTH
INTO THE CENTRAL PLAINS FOR LATE NEXT WEEK...WHILE THE 00Z-06Z GFS
RUNS HANG THE BOUNDARY UP NORTH OF OUR AREA. CANADIAN FAVORS ECMWF
SOLUTION...AS DOES MOST RECENT 12Z GFS...AND HAVE TRENDED IN THIS
DIRECTION IN KEEPING THURSDAY AND FRIDAY DRY AND SEASONABLE FOR NOW.
BEARS WATCHING OVER THE NEXT FEW DAYS THOUGH...WITH FRIDAY THE START
OF THE HOLIDAY WEEKEND.

&&

.AVIATION...
GENERALLY VFR EXPCD. ISOLD MVFR CIGS AND VSBYS PSBL IN ISOLD TSRA
MOVG EAST OF I29 THRU 01Z...THEN BORDERLINE MVFR CIGS MOVG SEWD INTO
AREA NORTH OF I90 FM 12Z TO 16Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/RSR
Hazardous weather outlook, Jun 27, 10:12 AM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 AM CDT FRI JUN 27 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1012 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WEST OF THE JAMES RIVER THIS
MORNING...WILL MOVE EAST OVER THE AREA THIS AFTERNOON. MOST
THUNDERSTORMS SHOULD STAY BELOW SEVERE LIMITS. HOWEVER...THERE IS
THE CHANCE OF ISOLATED HAIL REACHING PENNY SIZE AND LOCALIZED
WIND GUSTS UP TO 45 MPH...MAINLY ALONG AND EAST OF INTERSTATE 29
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND A FEW THUNDERSTORMS WILL PROBABLY DEVELOP ALONG AND
EAST OF THE JAMES RIVER VALLEY ON SATURDAY. A FEW STORMS IN THE
AFTERNOON COULD HAVE MARGINALLY SEVERE HAIL AND BRIEF WIND GUSTS
TO 40 TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT...MAINLY ALONG
AND EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jun 27, 12:50 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1250 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     8 N WHITE LAKE          43.84N 98.69W
06/26/2008                   AURORA             SD   TRAINED SPOTTER

            TREE BRANCHES DOWN DUE TO STRONG THUNDERSTORM WINDS

1205 AM     TSTM WND DMG     11 ESE GANN VALLEY      44.00N 98.77W
06/27/2008                   JERAULD            SD   PUBLIC

            TREE BRANCHES DOWNED BY STRONG THUNDERSTORM WINDS

1220 AM     TSTM WND GST     8 NNE WHITE LAKE        43.84N 98.67W
06/27/2008  E60.00 MPH       AURORA             SD   TRAINED SPOTTER

1230 AM     TSTM WND GST     9 SSW WESSINGTON SPRING 43.95N 98.61W
06/27/2008  E60.00 MPH       JERAULD            SD   PUBLIC

            WINDS AT LEAST 60 MPH AND 3/4 INCH HAIL

1248 AM     TSTM WND DMG     PLANKINTON              43.72N 98.48W
06/27/2008                   AURORA             SD   EMERGENCY MNGR

            TREE BRANCHES 3 TO 4 INCHES IN DIAMETER DOWNED BY STRONG
            THUNDERSTORM WINDS

0156 AM     TSTM WND GST     4 SSW BRIDGEWATER       43.49N 97.52W
06/27/2008  E60.00 MPH       HUTCHINSON         SD   LAW ENFORCEMENT

            WINDS BLEW OUT A FEED BUNK NEXT TO A GRAIN BIN...SOME

            CEMENT SIDING FROM HOME...2 BIG DOORS OFF OF MACHINE SHED

0205 AM     TSTM WND GST     4 S DOLTON              43.44N 97.38W
06/27/2008  E60.00 MPH       TURNER             SD   LAW ENFORCEMENT

            WINDS OF 60 MPH DOWNED 6 INCH DIAMETER TREE BRANCHES

0220 AM     HAIL             1 SSE DOLTON            43.48N 97.38W
06/27/2008  E0.88 INCH       TURNER             SD   PUBLIC

            SOME DAMAGE TO CROPS

0242 AM     HAIL             2 WSW TEA               43.44N 96.87W
06/27/2008  E0.75 INCH       LINCOLN            SD   TRAINED SPOTTER

0300 AM     TSTM WND GST     1 S SIOUX FALLS         43.53N 96.73W
06/27/2008  E60.00 MPH       MINNEHAHA          SD   EMERGENCY MNGR

            TREES BLOWN DOWN IN CENTRAL SIOUX FALLS

0330 AM     TSTM WND DMG     E HILLS                 43.53N 96.35W
06/27/2008                   ROCK               MN   TRAINED SPOTTER

            4 TO 5 FOOT LONG BRANCHES DOWNED BY STRONG THUNDERSTORM
            WINDS

0330 AM     TSTM WND DMG     4 WNW ALVORD            43.37N 96.37W
06/27/2008                   LYON               IA   LAW ENFORCEMENT

            HALF OF A MACHINE SHED BLOWN DOWN

0342 AM     TSTM WND DMG     3 SW ROCK RAPIDS        43.39N 96.21W
06/27/2008                   LYON               IA   PUBLIC

            50 X 50 MACHINE SHED BACK WALL BLOWN OUT

&&

DMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:25 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld50 min
Jun 26, 11:41 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld34 min
Jun 27, 12:06 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld, Sanborn39 min
Jun 27, 12:21 AM CDTTornado WarningFSDJerauld24 min
Jun 27, 12:38 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn37 min
Jun 27, 1:48 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner42 min
Jun 27, 1:59 AM CDTTornado WarningFSDHutchinson, McCook, Turner13 min
Jun 27, 2:15 AM CDTSevere Thunderstorm WarningFSDLincoln, Turner30 min
Jun 27, 2:36 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner39 min
Jun 27, 3:16 AM CDTSevere Thunderstorm WarningFSDMinnehaha29 min
Jun 27, 4:51 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn39 min
Jun 27, 5:29 PM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook, Miner, Sanborn33 min
Jun 27, 6:58 PM CDTSevere Thunderstorm WarningFSDClay, Yankton19 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.